Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Lincoln, IL

June 28, 1998Logan County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 1998, 7:43 PM CDT for Logan County, Mason County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1998, 7:43 PM CDT (00:43 UTC)
Expired
Jun 28, 1998, 8:45 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Logan County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:43 PM CDTThunderstorm WindForest City, ILSeveral power lines were blown down in Forest City.
Jun 28, 8:00 PM CDTThunderstorm Wind 69Countywide, ILThunderstorm winds, which were gusting to 79 mph at the weather service office, caused considerable damage throughout Logan county. The winds blew down hundreds of trees, tree limbs, power poles, and power lines. One mile north of Broadwell, an equipment she

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3145 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 290043 RRA
SVRSPI
ILC107-125-290145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
743 PM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* AT 740 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTHWEST OF MASON CITY...MOVING EAST
  NORTHEAST AT 15 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  MASON CITY
  SAN JOSE
  HARTSBURG
  LINCOLN
  ATLANTA

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM PWINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

BYRD/AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SUN JUN 28 1998

18Z SFC ANALYSIS SHOWED COLD FRONT EXTENDING FROM WI INTO NWRN IL TO NRN
MO WITH WAVE DVLPING ON FRONT IN NERN KS.  DWPTS IN MID TO UPPER 70S
WITH TEMPS AROUND 90.  INSTABILITY IS VERY HIGH OVER AREA.  CU HAS DVLPD
ACRS MOST AREA WITH GREATEST EXTENT IN MO AND IA.  BASED ON SAT VIS
LOOP...LACK OF CU FIELD IN WRN IL AND ERN MO IS DUE TO EARLIER MCS
OUTFLOW BNDRY.  AIRMASS COULD BE SLIGHTLY CAPPED...THOUGH BUFKIT AND MDL
DATA SAYS NO AND MODIFIED 12Z SOUNDING ALSO SAYS NO.  TEMPS ON BOTH ILX
AND DVN SOUNDINGS AT 700MB WAS +10C WITH +12 ACRS NRN AND CNTRL MO.  CU
DOES HAVE MORE VERTICAL EXTENT TO IT THAT YSTRDY...BUT STILL SHALLOW.
FEW RWS HOWEVER POPPING UP ON RADAR AND NOT LASTING LONG.  MDLS DO
INDICATE MOISTURE CONVERGENCE AND UP LVL DIVERG OVER ERN MO/WRN IL THIS
EVE.  INSTABILITY IS FCSTD TO REMAIN HIGH WITH CAPE VALUES ABOVE 3000
J/KG.  LOW LVL DEWPOINTS WILL REMAIN IN MID TO UPPER 70S ON SFC AND +16C
AT 850.  COLD FRONT MOVING SLOWLY SOUTH INTO STATE THIS AFTN...WITH
STRONGEST FORCING IN WI AND NRN AND NWRN MO.  STORMS WILL DVLP ON FRONT
IN CWA OR OUTSIDE AND THEN MOVE IN.  EITHER WAY POPS SHOULD CONT IN CWA
FOR TONIGHT.  MDL ALSO INDICATES POTENTIAL FOR ANOTHER MCS DVLPING IN
NRN MO/IA OVERNIGHT. THIS WILL PROPAGATE INTO CNTRL IL OVERNIGHT.

FOR TOMORROW...STNRY FRONT OVER CNTRL IL WILL ACT AS FOCUS FOR MORE
CONVECTION.  HIGH MOISTURE WILL REMAIN INPLACE WITH CAPES AROUND 2500
J/KG.  INSTABILITY ALSO REMAINS HIGH AND 700MB TEMPS WILL BE
COOLER...FOR NO CAP.  PLUS FACTOR WILL BE WIND DYNAMICS...BETTER SHR AND
HELICITY FOR ROTATION.  AGREE WITH SPC DAY2 OUTLOOK AND DISCUSSION.

TEMPS OVERNIGHT WILL COOL LIKE THEY DID THIS MORNING WHEN OUTFLOW BNDRY
WENT THRU.  TOMORROW HIGHS DEPENDANT ON POSITION OF FRONT...90S SOUTH
AND 80S NORTH.

INPUT WILL FOLLOW SHORTLY.

PIA  73/88  57
SPI  77/92  57
DEC  77/92  57
CMI  75/90  57
LWV  78/93  57

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:28 PM CDTSevere Thunderstorm WarningILXFulton62 min
Jun 28, 7:48 PM CDTSevere Thunderstorm WarningILXMenard57 min
Jun 28, 7:55 PM CDTSevere Thunderstorm WarningILXScott65 min
Jun 28, 8:06 PM CDTSevere Thunderstorm WarningILXTazewell69 min
Jun 28, 8:24 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon66 min
Jun 28, 8:32 PM CDTSevere Thunderstorm WarningILXMcLean73 min
Jun 28, 9:06 PM CDTSevere Thunderstorm WarningILXPiatt39 min
Jun 28, 9:16 PM CDTSevere Thunderstorm WarningILXChampaign59 min
Jun 28, 9:43 PM CDTSevere Thunderstorm WarningILXVermilion62 min
Jun 28, 10:02 PM CDTSevere Thunderstorm WarningILXCass, Schuyler58 min
Jun 28, 10:15 PM CDTSevere Thunderstorm WarningILXMason60 min
Jun 28, 10:34 PM CDTSevere Thunderstorm WarningILXMenard56 min
Jun 28, 11:06 PM CDTSevere Thunderstorm WarningILXLogan39 min
Jun 29, 3:47 PM CDTTornado WarningILXKnox58 min
Jun 29, 4:02 PM CDTTornado WarningILXFulton58 min
Jun 29, 4:06 PM CDTTornado WarningILXPeoria, Stark69 min
Jun 29, 4:08 PM CDTTornado WarningILXSchuyler67 min
Jun 29, 4:27 PM CDTTornado WarningILXMason, Tazewell63 min
Jun 29, 4:27 PM CDTTornado WarningILXCass63 min
Jun 29, 4:36 PM CDTTornado WarningILXWoodford69 min
Jun 29, 4:41 PM CDTTornado WarningILXMarshall64 min
Jun 29, 4:47 PM CDTTornado WarningILXLogan, McLean73 min
Jun 29, 4:47 PM CDTTornado WarningILXMenard, Sangamon73 min
Jun 29, 4:47 PM CDTTornado WarningILXMorgan, Scott73 min
Jun 29, 4:57 PM CDTTornado WarningILXChristian, DeWitt, Macon, Piatt78 min
Jun 29, 5:21 PM CDTTornado WarningILXMoultrie, Shelby69 min
Jun 29, 5:21 PM CDTTornado WarningILXChampaign, Douglas69 min
Jun 29, 5:24 PM CDTTornado WarningILXTazewell36 min
Jun 29, 5:31 PM CDTTornado WarningILXEdgar, Vermilion74 min
Jun 29, 5:31 PM CDTTornado WarningILXColes, Cumberland74 min
Jun 29, 6:16 PM CDTTornado WarningILXChristian, Macon, Piatt29 min
Jun 29, 6:28 PM CDTTornado WarningILXDouglas, Moultrie, Shelby47 min
Jun 29, 6:28 PM CDTTornado WarningILXChampaign47 min
Jun 29, 6:30 PM CDTTornado WarningILXClark, Effingham, Jasper75 min
Jun 29, 6:35 PM CDTTornado WarningILXColes, Cumberland, Edgar55 min
Jun 29, 6:35 PM CDTTornado WarningILXVermilion55 min
Jun 29, 6:44 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler61 min
Jun 29, 6:51 PM CDTTornado WarningILXClay, Richland69 min
Jun 29, 6:51 PM CDTTornado WarningILXCrawford69 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.